Michigan, 2017

Hail in Michigan, March 1, 2017

March 1, 2017 · NWS DTX · 1 event in 1 county or zone

A thunderstorm produced 1 inch hail in Washtenaw County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm produced 1 inch hail in Washtenaw County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 28, 6:04 PM EST, 5 hours 56 minutes earlier.

Area forecast discussion, Feb 28, 6:04 PM EST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
604 PM EST Tue Feb 28 2017

.AVIATION...

Tough spring system is right with low confidence existing in timing
each successive wave or uptick of thunderstorm activity. Warm front
ahead of main warm sector is now lifting into southeastern Michigan.
Shower activity sprouting the past 15 minutes to the west of the DTW
terminal is anchored along this elevated warm front. There will be a
brief shot for an isolated thunderstorm as this warmer airmass
become established. Otherwise, better focus for widespread showers
and thunderstorms will focus in along the warm front between the M
59 and M46 corridors throughout much of the evening before best
forcing slides back southward to the Detroit Metro area between 09-
12Z. Thunderstorm activity is expected at any time with better
potential for strong activity to occur with activity that pushes
across the Detroit Metro 09-12Z. Given amount of moisture that is
forecasted to lift into the state and the very sluggish evolution of
the near surface stability, preference is to continue a predominate
mention of IFR cigs, particularly north. Other main aviation item is
very strong winds, likely wind gusts criteria developing at DTW
after 19Z. Pop of wind likely to occur at around 20Z with sustained
southwest to west winds of 25 to 30 mph and gusts of 45 mph likely.
Best potential for accumulating snow will fall at MBS beginning at
or shortly after 18Z with IFR visibility restrictions in light snow
likely for the late afternoon and into the early evening.

//DTW THRESHOLD PROBABILITIES...

* High for ceiling aob 5000 feet through early Wednesday
  afternoon.

* Low for thunderstorms impacting terminal this evening.  Moderate
  to high in the 09-12z time frame with relatively high potential
  for heavy rainfall.

&&

.PREV DISCUSSION...
Issued at 424 PM EST Tue Feb 28 2017

DISCUSSION...

Very active weather period anticipated now through the next 30 hours
with quasi-double barrel low pressure system to push from Chicago to
the Thumb. Will discuss each of the specific weather concerns
directly below.

Thunderstorm and Strong to Severe Weather Potential Tonight...

The main driver of the weather for tonight and early Wednesday is
undoubtedly the main lower tropospheric (950-900 mb) equivalent
potential temperature ridge that is forecasted to build into
southeastern Michigan this evening. A whole cornucopia of solutions
exist in the explicit convection allowing models as well as the
deterministic solutions with regards to both the timing and specific
placement of the thunderstorm activity. The lead edge of the theta e
ridge will push into the region very shortly, between 21-00Z and
arrive as a secondary warm front. Look around enough and one can
find a solution to fit any thinking. With that stated, there does
appear to be 3 separate waves of forcing and/or organized
thunderstorm pushes that will wash across southeastern Michigan
tonight.

The first area of enhanced forcing will occur along and
ahead of a near surface buoyancy gradient that will lift towards the
far Michigan/Toledo border sometime around 23-02Z.  The heat content
that will surge toward the border is tied to the middle 50 degree
air mass in place over western Indiana. Forecasted boundary layer
cape values are interesting, with perhaps as much as 250-500 J/KG
available. There are some hi-res solutions that bring isolated
thunderstorm activity toward southern Lenawee and Monroe counties.
Confidence is actually good for an isolated coverage. Worked through
the forecast soundings and feel any severe potential with this
activity is low to virtually non-existent. High confidence exists in
high static stability in the lowest 1500 to 2000 ft. Plan views of
surface based instability suggests the thunderstorm activity will
likely be a couple of hours ahead of any surface based mixing. Given
the pocket of steep midlevel lapse rates and midlevel instability,
the potential does exist for some hail with this thunderstorm
activity.

The second feature of enhanced forcing will be the top or crest of
the low level theta e ridge that will lift due northward from the M
59 corridor to the M 46 corridor between 3 and 6Z. It is expected
that very efficient 315K system relative isentropic lift will
activate along this boundary. As a result, expecting well organized
elevated thunderstorm activity to persistent along this feature,
lifting northward this evening before pushing out of southeastern
Michigan. Given some progged time change in overall kinematic
forcing, do not expect this activity to stall out or become
stationary. However, parallel orientation of the boundary to the
mean flow does bring some potential for training of convection and
heavy rainfall.

The third feature of enhanced forcing will occur with embedded theta
e/moisture transport surge that will occur over southern lower
Michigan ahead of the 800-700mb low pressure center. While timing of
this main thunderstorm activity late tonight has probably seen the
most variation between model solutions the past 24 hours, confidence
is quite high with this activity. Been difficult to find much
modeled thermodynamic evidence for modeled generated cold pools.
However, will continue to suggest a marginal risk for severe weather
will exist late tonight, particularly if a thunderstorm complex
develops a serial behavior and becomes anchored ahead of the main,
1000-500mb height fall center. Most favorable timing for a severe
thunderstorm and strong wind risk could be very late perhaps between
09-12Z.

Heavy Rainfall and Flood Potential Tonight...

Touched on this in the previous section of the discussion, but heavy
rainfall potential will exist tonight particularly with training of
elevated convection. PWATs climb unseasonably to 1.0 to 1.2 inches
late tonight with deep saturation through 30 kft agl. Did decide to
forgo any Flood Watch late tonight due to the progressive wavering
(from north late evening to southern cwa early Wednesday) of best
frontal support. However, will continue to monitor the 09-12Z time
window for heavy rainfall potential across the Detroit Metro area.

Wind Potential Wednesday Afternoon...

The main 950-850mb low pressure center is forecasted to stripe
eastward between the M 59 and I 69 corridors at around 20-22z
Wednesday. The overall signal for system relative isentropic descent
is of high quality along and south of the Detroit Metro area with
uniform and consistent downglide in the lowest 3-4 kft agl. Solid
uptick now in the in-house wind probabilities with probability
tendencies overwhelmingly positive for the 40 mph bin for Detroit
southward.  A sharp line to the thermal gradient and resultant cold
advection casts some doubt as to how far northward the higher wind
gusts will be. With the latest ECMWF in lockstep with the NAM,
confidence is relatively high for this lead time in a higher
sustained wind and higher peak wind gust event 19-20Z for the
southern two tiers of counties. At this time, thinking that winds of
40 mph will be likely during this timeframe with peak wind gusts
reaching 45 mph and above. A wind advisory will likely be needed.

Accumulating Snowfall Event Wednesday afternoon and Evening....

Deep cold air advection will commence very rapidly after 18Z with
thermal troughing stripping eastward out of the thumb. In fact,
degree of cold air advection is on the higher end of spectrum with
850mb temperatures progged to drop from approximately 5C/850mb at
18Z for Huron County, to as cold as -10C/850mb by 00Z Thursday. No
qualms about daytime precipitation type changeover issues as the cold
air advection will be strong enough. Rather, snowfall accumulations
will begin with forcing and deeper moisture. Best synoptic scale
support will reside under the main 700-500mb deformation axis which
will be north of Saginaw Bay earlier Wednesday. This forcing will
then swing down across the far northern cwa between 21-03Z. Been
watching iterations of model output that has been consistent with 1-
3 inches north of the I 69 corridor. It will likely be a heavier,
wet snowfall that will see some melting of the snow from the wet,
warm surface underneath. Will continue to err on a more optimistic
or progressive side that will strip the deformation forcing out of
the Huron County or the thumb by the mid to late evening hours.
Otherwise, Huron County is the one place that will be worth
monitoring for overachievement. For the northern Detroit metro,
accumulations of around 1 inch are expected with less than 1 inch in
Detroit.

An upper-level disturbance will bring the slight chance to see
isolated to scattered light snow showers throughout the afternoon on
Friday, with little to no accumulation expected. An upper-level
ridge and a surface high will then slide east over the Great Lakes
Friday evening, and will influence the region through Saturday,
which will act to gradually clear out cloud cover, and gradually
increase temperatures. As WAA ramps up throughout Sunday morning and
afternoon, PoP values will gradually increase throughout the morning
hours. Conditions will be relatively mild aloft with the 12Z Sun
model suites place 2 - 4 C temperatures at 850 mb. Surface
temperatures are expected to lag behind, sitting at just below or
near freezing. As a result, the onset of precipitation may start as
a wintry mix, with a transition to rain throughout the mid to late
morning hours.

The better signal for precipitation will enter Monday morning and
will persist throughout the day, as low pressure develops from the
North Central Plains, and pushes east across the Midwest. Track of
the low still diverges across long-range models, as the GFS pushes
the low north of Lake Superior by 12Z Tues, where-as the ECMWF
guidance takes a more southerly path, pushing the low east across
the U.P by 6Z Tuesday. The GEM package diverges even further,
placing the low across the MI/OH border as soon as 00Z Tuesday. In
any case, confidence for rain continues to increase for this system.
Will have to continue to monitor the track of the potential system,
as will as the potential for thunderstorms in the warm sector, as
well as any possible transition from rain to snow on the back-end of
the low, as CAA starts to move in late Monday into Tuesday.

MARINE...
A Series of low pressure systems with showers and maybe some
thunderstorms will track northeast along a stationary front across
central Lake Huron. Southerly flow will become northeasterly tonight
north of the front.  Winds will back to the north Wednesday
afternoon behind the lows departure and increase to gale force gusts
to 40 knots Wednesday afternoon through Thursday morning. Rain
showers with this system will change to lake effect snow showers.
Northwesterly flow will linger through the end of the week across
the lakes then followed by a gradual increase in southerly flow for
the weekend.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Watch from Wednesday morning through late Wednesday night for
     LHZ361>363-441-442-462-463.

Lake St Clair...Gale Watch from Wednesday morning through Wednesday evening for
     LCZ460.

Michigan waters of Lake Erie...Gale Warning from 10 AM to 10 PM EST Wednesday for LEZ444.

&&

AVIATION.....99
DISCUSSION...CB/AM
MARINE.......DRC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 28, 9:32 PM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
932 PM EST Tue Feb 28 2017

MIZ068>070-075-076-082-083-020245-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
932 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

Severe thunderstorm watch #45 is in effect through 4 am.
Thunderstorms will be capable of producing damaging wind gusts
to 60 mph and large hail. Locally heavy rainfall is also possible
which could lead to ponding of water on roads and minor flooding of
prone areas. Storm motion is projected west to east at 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain will change to snow late Wednesday into Wednesday night with
accumulation around 1 inch possible mainly along and north of the
M-59 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has occurred.

MIZ047>049-053>055-060>063-020245-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-
932 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. A few storms during the
evening could produce less than 1 inch hail. Thunderstorm coverage
will increase after midnight as a low pressure system moves into
Lower Michigan. Locally heavy rainfall is possible which could lead
to ponding of water on roads and minor flooding of prone areas. Storm
motion is projected west to east at 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain will change to snow Wednesday afternoon and continue through
Wednesday evening. Accumulation in the 2 to 4 inch range is likely
for the Tri Cities and northern Thumb and 1 to 2 inches along the
I-69 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-020245-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
932 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight, mainly after midnight
and mainly over the south half of Lake Huron through western Lake
Erie. A few storms during the evening could produce less than 1 inch
hail. Thunderstorm coverage will increase after midnight as a low
pressure system moves into Lower Michigan. High wind greater than 35
knots is expected to be the primary hazard during this time. Storm
motion is projected west to east at 40 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A gale watch is in effect Wednesday for Lake Huron. Refer to the
latest marine forecast products for detail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Special weather statement, Feb 28, 7:25 PM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
725 PM EST TUE FEB 28 2017

MIZ075-082-010100-
Lenawee MI-Washtenaw MI-
725 PM EST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LENAWEE AND SOUTHWESTERN
WASHTENAW COUNTIES UNTIL 800 PM EST...

At 725 PM EST, Doppler radar indicated a strong thunderstorm over
Addison, or near Hudson, moving northeast at 60 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Onsted around 735 PM EST.
  Tecumseh and Manchester around 745 PM EST.
  Saline around 755 PM EST.

Other locations impacted by this storm include Manitou Beach-Devils
Lake, Rome Center, Macon, Springville, Cambridge Junction,
Bridgewater, Tipton and Rollin.

LAT...LON 4207 8436 4207 8413 4214 8413 4224 8377
      4208 8377 4187 8436
TIME...MOT...LOC 0025Z 240DEG 59KT 4195 8436

MR
Special weather statement, Feb 28, 9:00 PM EST, 3 hours before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
900 PM EST TUE FEB 28 2017

MIZ069-070-076-010245-
Macomb-Oakland-Wayne-
900 PM EST TUE FEB 28 2017

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN WAYNE...
SOUTHEASTERN OAKLAND AND SOUTHERN MACOMB COUNTIES...

At 859 PM EST, radar indicated thunderstorms were located along a
line extending from near Novi to near Dearborn. Movement was
northeast at 45 mph.

Pea size hail...heavy downpours and frequent lightning will occur
these storms.

Locations impacted include...
Warren, Livonia, Troy, Southfield, Pontiac, Novi, Mount Clemens,
Sterling Heights, Royal Oak, Birmingham, Rochester, Northville,
Macomb Township, West Bloomfield, Westland, Farmington Hills,
Rochester Hills, Dearborn Heights, Roseville and Madison Heights.

LAT...LON 4233 8326 4238 8345 4247 8362 4276 8316
      4263 8276 4262 8276
TIME...MOT...LOC 0159Z 240DEG 38KT 4246 8354 4237 8327

MR
Special weather statement, Feb 28, 10:51 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1051 PM EST TUE FEB 28 2017

MIZ060-061-068-075-082-010430-
Livingston MI-Shiawassee MI-Genesee MI-Lenawee MI-Washtenaw MI-
1051 PM EST TUE FEB 28 2017

...SPECIAL WEATHER STATEMENT...

At 1050 PM EST, Doppler radar indicated a broken line of
thunderstorms extending from near Williamston to near Stockbridge to
7 miles west of Addison. Movement was east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Chelsea and Gregory around 1055 PM EST.
  Fowlerville around 1100 PM EST.
  Dexter and Pinckney around 1105 PM EST.
  Hamburg, Cohoctah, Onsted, Byron and Oak Grove around 1115 PM EST.
  Brighton and Whitmore Lake around 1120 PM EST.
  Manchester and Linden around 1125 PM EST.
  Fenton, Tecumseh, South Lyon and Lake Fenton around 1130 PM EST.

Other locations impacted by these storms include Manitou Beach-Devils
Lake, Plainfield, Hudson Mills Metropark, Ridgeway, Delhi Mills,
Pleasant Lake, Conway Township, Pinckney State Recreation Area,
Cambridge Junction and Chilson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 400 AM EST for
portions of southeastern Michigan.

LAT...LON 4207 8413 4278 8416 4278 8431 4289 8370
      4242 8366 4208 8376 4208 8377 4200 8378
      4193 8436 4207 8436
TIME...MOT...LOC 0350Z 255DEG 35KT 4272 8424 4241 8414 4201 8450

Mann
Special weather statement, Feb 28, 11:26 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1126 PM EST TUE FEB 28 2017

MIZ075-076-010530-
Washtenaw MI-Wayne MI-
1126 PM EST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE AND WASHTENAW COUNTIES
UNTIL 1230 AM EST...

At 1125 PM EST, Doppler radar indicated strong thunderstorms along a
line extending from near Ann Arbor to near Manchester. Movement was
east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Ann Arbor around 1130 PM EST.
  Dixboro and Whitmore Lake around 1135 PM EST.
  Salem around 1140 PM EST.
  Saline, Milan, Canton and Northville around 1150 PM EST.
  Livonia around 1155 PM EST.
  Ypsilanti and Willis around 1200 AM EST.
  Belleville around 1205 AM EST.
  Romulus around 1215 AM EST.

Other locations impacted by these storms include Melvindale,
Whittaker, Gibraltar, Hudson Mills Metropark, New Boston, Delhi
Mills, Pleasant Lake, Harper Woods, Westland and Grosse Pointe
Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 400 AM EST for
southeastern Michigan.

LAT...LON 4235 8294 4232 8306 4229 8309 4224 8313
      4212 8312 4209 8315 4208 8413 4242 8397
      4245 8285
TIME...MOT...LOC 0425Z 248DEG 43KT 4232 8378 4208 8409

Mann

The radar

The Detroit radar (KDTX), 63 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washtenaw

When
March 1, 12:00 AM EST
Where
Washtenaw County, 0.69 mi N of Whittaker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.140, -83.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682023.